NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Which response is an example of false reassurance?

  1. A"Don't worry, everything will be fine."
  2. B"What are you most concerned about?"
  3. C"I can see this is hard for you."
  4. D"You seem worried. Would you like to talk about it?"
2.Nursing fundamentalsHard

A patient's oxygen saturation target is 88–92%. Which condition most likely explains this lower target?

  1. AChronic obstructive pulmonary disease with risk of hypercapnia
  2. BAsthma attack in a young adult
  3. CPneumonia in a previously healthy patient with no chronic lung disease
  4. DCarbon monoxide poisoning
3.Infection control & patient safetyMedium

A patient has a non-violent restraint. In most nursing policies, how often at minimum is it released for range of motion, toileting and skin care?

  1. AOnce a day, during the bath
  2. BAt least every 2 hours
  3. COnce every 12-hour shift
  4. DOnly when the patient asks for it
4.Infection control & patient safetyHard

A patient rescued from a house fire has a headache and confusion, but the pulse oximeter reads 99%. Why might this reading be misleading?

  1. AThe reading is accurate, so carbon monoxide poisoning is ruled out
  2. BConfusion and headache make pulse oximetry readings inaccurate in every patient
  3. CPulse oximeters always read falsely low after any kind of smoke exposure
  4. DPulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin
5.Prioritization & delegationMedium

On the first day after abdominal surgery, a patient has a temperature of 37.9 °C and reduced breath sounds at the lung bases. Which nursing action is most helpful?

  1. ARestrict oral fluids so that the lungs do not fill up with extra fluid
  2. BKeep the patient lying flat in bed to rest the incision fully
  3. CGive a cough suppressant so that the incision is not strained
  4. DEncourage deep breathing, coughing and use of the incentive spirometer
6.Prioritization & delegationHard

After a vaginal birth, the uterus is firm and central, but bright red blood keeps trickling steadily. What should the nurse suspect?

  1. AUterine atony that needs more massage
  2. BA tear in the birth canal or cervix
  3. CA full bladder pushing the uterus aside
  4. DNormal lochia for the first hour
7.Clinical nursingMedium

Which drug is first-line in an acute asthma attack?

  1. AAn oral beta-blocker
  2. BA long-acting inhaled corticosteroid, used alone at a higher dose
  3. CA nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
  4. DAn oral antihistamine such as cetirizine taken every few hours
8.Clinical nursingHard

Which sign is often a late finding in hypovolaemic shock in a young, previously fit adult?

  1. AA rise in heart rate
  2. BA fall in blood pressure
  3. CCool peripheries
  4. DA slightly raised respiratory rate
9.Lab values & electrolytesMedium

A patient taking a statin reports new, unexplained muscle pain and weakness. Which laboratory test would the nurse expect to be ordered?

  1. ACardiac troponin
  2. BSerum ammonia
  3. CSerum lipase
  4. DCreatine kinase (CK)
10.Lab values & electrolytesHard

At the start of a shift, the nurse reviews four new results. Which patient needs attention first?

  1. AHemoglobin 11.0 g/dL (110 g/L) in a patient with rheumatoid arthritis
  2. BGlucose 180 mg/dL (10 mmol/L) after a meal in a patient with diabetes
  3. CPotassium 5.2 mEq/L in a patient with stable chronic kidney disease
  4. DSodium 119 mEq/L in a patient with new confusion and vomiting
11.PharmacologyMedium

Which sign is typical of opioid toxicity?

  1. APinpoint pupils
  2. BWidely dilated pupils
  3. CFast, deep breathing
  4. DHigh body temperature
12.PharmacologyHard

Which antiepileptic drug carries the highest well-known risk of neural tube defects and developmental problems when taken in pregnancy?

  1. ALevetiracetam
  2. BLamotrigine
  3. CSodium valproate
  4. DGabapentin
13.Med-surg: cardiovascular & respiratoryMedium

After a prescribed IV fluid bolus for hypotension, what should the nurse do next?

  1. AWait until the next routine observations in four hours
  2. BStart a second fluid bolus straight away without checking anything
  3. CStop all monitoring if the patient says they feel better
  4. DReassess heart rate, blood pressure, urine output and lung sounds
14.Med-surg: cardiovascular & respiratoryHard

A breathless patient on a non-rebreather mask at 15 L/min has a reservoir bag that collapses completely with each breath. What should the nurse do?

  1. AReduce the flow to 2 L/min to stop the bag collapsing
  2. BRemove the bag, as the mask works without it
  3. CLeave it, because a collapsing bag shows a good seal
  4. DCheck the oxygen supply and flow so the bag stays inflated
15.Med-surg: neuro, endocrine & renalMedium

A routine blood test shows a potassium of 6.4 mmol/L. The lab reports that the sample was haemolysed. The patient feels well. What should the nurse do?

  1. AStart dialysis as soon as possible
  2. BGive oral potassium supplements straight away
  3. CIgnore it, because haemolysis always gives a normal result
  4. DInform the doctor and arrange an urgent repeat sample
16.Med-surg: neuro, endocrine & renalHard

The nurse has four neurology patients. Which one needs to be seen first?

  1. AA patient with Parkinson's disease whose next dose is due in one hour
  2. BA patient with Guillain–Barré syndrome whose vital capacity is falling
  3. CA patient with a headache after a lumbar puncture this morning
  4. DA patient with multiple sclerosis who is tired after physiotherapy
17.Med-surg: GI, perioperative & oncologyMedium

Which advice helps a patient with haemorrhoids?

  1. ASit on the toilet for long periods to empty fully
  2. BTake a codeine-based painkiller every day
  3. CEat less fibre so that stools are smaller
  4. DEat more fibre, drink enough fluid and avoid straining
18.Med-surg: GI, perioperative & oncologyHard

Which management is generally recommended for stable, dry, intact black eschar on the heel of a patient with poor circulation?

  1. ARemove it with sharp debridement at the bedside today
  2. BSoak it in water every day to soften it
  3. CCover it with a tight compression bandage
  4. DLeave it intact, offload the heel and refer for review
19.Maternity & obstetric nursingMedium

A baby has prolonged jaundice at 3 weeks with pale, chalky stools and dark urine. What should the nurse suspect?

  1. APhysiological jaundice
  2. BErythema toxicum
  3. CBreast milk jaundice
  4. DBiliary atresia
20.Maternity & obstetric nursingHard

Routine screening at the booking visit shows asymptomatic bacteriuria. Why is treatment important even though the woman has no symptoms?

  1. AIt can progress to pyelonephritis and trigger preterm labour
  2. BIt is treated only to prevent bladder stones
  3. CTreatment is not needed because it will settle after birth
  4. DIt will cause gestational diabetes later in the pregnancy if left untreated
21.Pediatric nursingMedium

Which signs in a 2-day-old baby suggest sepsis?

  1. AUnstable temperature, poor feeding, lethargy and breathing difficulty
  2. BHiccups after feeds with a strong, lusty cry between feeds
  3. CSmall white spots on the nose and a pink face
  4. DRegular feeding with six wet nappies a day
22.Pediatric nursingHard

Which IV fluid is usually used for a fluid bolus in a child with shock?

  1. A5% glucose in water, given as fast as possible
  2. BAn isotonic crystalloid such as 0.9% sodium chloride
  3. C10% glucose solution
  4. D0.18% sodium chloride with 4% glucose, given quickly
23.Mental health nursingMedium

How does aripiprazole differ from most other antipsychotics?

  1. AIt has no effect on dopamine at all
  2. BIt needs weekly white blood cell counts for safety
  3. CIt is a partial agonist at dopamine D2 receptors
  4. DIt is a benzodiazepine with antipsychotic effects
24.Mental health nursingHard

A patient with anorexia nervosa is found doing sit-ups in her room after every meal. What is the best nursing response?

  1. ACalmly follow the agreed care plan on activity and observation, without arguing or punishing
  2. BPraise her for being so active and motivated, because it shows she is taking care of her health
  3. CIgnore it, because exercise is always healthy
  4. DTell her she will be tube-fed if she does it again
25.Nursing math & unit conversionsMedium
12345678910111218:25?5:25 PM6:25 PM6:25 AM8:25 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 18:25 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

18:25
  1. 15:25 PM
  2. 26:25 PM
  3. 36:25 AM
  4. 48:25 PM
26.Nursing math & unit conversionsHard
1 tbsp · 3/day · 14 d? × 150 mL1 tbsp = 15 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1 tbsp of an oral suspension three times a day for 14 days. The suspension comes in 150 mL bottles. Using 1 tbsp = 15 mL, how many whole bottles N must be supplied so the course is complete?

1 tbspthree times a day14 days150 mL1 tbsp = 15 mL
N =
27.Dosage calculationsMedium
60 kg30 mg/kg/day3× per dayD = ? mg

A patient weighs 60 kg. The prescribed dose is 30 mg/kg per day, given in 3 equal doses. How many milligrams D are given per dose?

60 kg30 mg/kg/day3× per day
D = mg
28.Dosage calculationsHard
40k units1000 mL? mL/h800 units/h

An infusion contains 40000 units of a drug in 1000 mL. The prescription is 800 units per hour. At what rate R do you set the pump, in mL/h?

40000 units/1000 mL800 units/h
R = mL/h
29.IV infusion ratesMedium
1000 mL10 gtt/mL8 h? gtt/min

Infuse 1000 mL over 8 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

1000 mL8 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mg500 mL12 mL/h? mg/h

A bag contains 400 mg of a drug in 500 mL and runs at 12 mL/h. How many milligrams per hour D does the patient receive?

400 mg/500 mL12 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h89 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 15 units/kg/h for a patient who weighs 89 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL15 units/kg/h89 kg
R = mL/h
32.Pediatric & critical-care dosingHard
250 mg250 mLdobutamine? mL/h72 kg7.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 250 mg in 250 mL. The order is 7.5 mcg/kg/min for a patient who weighs 72 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

250 mg/250 mL7.5 mcg/kg/min72 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLmilk240 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 100 mLurine500 mLurine375 mLurine425 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLmilk: 240 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 500 mLurine: 375 mLurine: 425 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 18:30ttotal​ = ? h80 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 18:30 at 80 mL/h. After 4 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 4 h75 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 19 mmol/L and urea 21.5 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 19 mmol/Lurea 21.5 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 30 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 30 mmol/L
PaCO₂ = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 3:1 conductionatrial flutter, 4:1 conductionatrial flutter, 2:1 conductionsinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 3:1 conduction
  2. 2atrial flutter, 4:1 conduction
  3. 3atrial flutter, 2:1 conduction
  4. 4sinus tachycardia
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVfirst-degree AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)third-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1first-degree AV block
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: A · "Don't worry, everything will be fine."

Why this is the answer

False reassurance dismisses the patient's feelings and promises something the nurse cannot know. Acknowledging the worry and exploring it is more helpful.

Answer

A · "Don't worry, everything will be fine."
2.Nursing fundamentals

Answer: A · Chronic obstructive pulmonary disease with risk of hypercapnia

Why this is the answer

In COPD patients at risk of hypercapnic respiratory failure, too much oxygen can raise CO₂ levels, so a target of 88–92% is used.

Answer

A · Chronic obstructive pulmonary disease with risk of hypercapnia
3.Infection control & patient safety

Answer: B · At least every 2 hours

Why this is the answer

Restrained patients are checked often for circulation, skin and comfort, and the restraint is released at least every 2 hours for movement, toileting, fluids and skin care. Exact intervals follow the facility’s policy.

Answer

B · At least every 2 hours
4.Infection control & patient safety

Answer: D · Pulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin

Why this is the answer

Standard pulse oximeters read carboxyhemoglobin as oxyhemoglobin, so SpO2 can look normal in carbon monoxide poisoning. A blood carboxyhemoglobin level confirms it, and high-flow oxygen is given.

Answer

D · Pulse oximetry cannot tell carbon monoxide-bound hemoglobin from oxygen-bound hemoglobin
5.Prioritization & delegation

Answer: D · Encourage deep breathing, coughing and use of the incentive spirometer

Why this is the answer

Reduced basal breath sounds and a mild temperature early after surgery often mean atelectasis. Deep breathing, coughing, incentive spirometry and early mobilization help re-expand the lungs.

Answer

D · Encourage deep breathing, coughing and use of the incentive spirometer
6.Prioritization & delegation

Answer: B · A tear in the birth canal or cervix

Why this is the answer

Continuous bright red bleeding with a firm uterus suggests a laceration of the cervix, vagina or perineum. The nurse reports it so it can be found and repaired.

Answer

B · A tear in the birth canal or cervix
7.Clinical nursing

Answer: C · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)

Why this is the answer

Short-acting beta2-agonists relieve bronchospasm within minutes. Oxygen to target, steroids and other treatments are added according to severity.

Answer

C · A nebulised or inhaled short-acting beta2-agonist (salbutamol/albuterol)
8.Clinical nursing

Answer: B · A fall in blood pressure

Why this is the answer

Young adults compensate for blood loss with tachycardia and vasoconstriction, so blood pressure may stay normal until a large volume is lost. Hypotension is therefore a late and serious sign.

Answer

B · A fall in blood pressure
9.Lab values & electrolytes

Answer: D · Creatine kinase (CK)

Why this is the answer

Statins can cause myopathy and, rarely, rhabdomyolysis. A raised CK confirms muscle injury, and the provider may stop the statin. The nurse also asks about dark urine, which can signal myoglobin in the urine.Checked against: Creatine Kinase · MedlinePlus (NIH) (2023)

Answer

D · Creatine kinase (CK)
10.Lab values & electrolytes

Answer: D · Sodium 119 mEq/L in a patient with new confusion and vomiting

Why this is the answer

Severe hyponatremia with confusion and vomiting suggests cerebral edema and can progress to seizures and coma. The other results are mildly abnormal and expected for those conditions, so they are less urgent.Checked against: Low blood sodium - Medical Encyclopedia · MedlinePlus (NIH) (2025); Sodium Blood Test · MedlinePlus (NIH) (2024)

Answer

D · Sodium 119 mEq/L in a patient with new confusion and vomiting
11.Pharmacology

Answer: A · Pinpoint pupils

Why this is the answer

Opioid toxicity classically causes pinpoint pupils, slow or shallow breathing and reduced consciousness. Naloxone reverses these effects.

Answer

A · Pinpoint pupils
12.Pharmacology

Answer: C · Sodium valproate

Why this is the answer

Valproate is strongly teratogenic, causing neural tube defects and other malformations, and it affects neurodevelopment. It should be avoided in pregnancy unless no alternative works.

Answer

C · Sodium valproate
13.Med-surg: cardiovascular & respiratory

Answer: D · Reassess heart rate, blood pressure, urine output and lung sounds

Why this is the answer

A fluid challenge is followed by reassessment of perfusion (heart rate, BP, capillary refill, mental state, urine output) and signs of overload such as crackles, raised JVP or worsening breathlessness. The findings are reported to decide on further fluid, vasopressors or escalation.

Answer

D · Reassess heart rate, blood pressure, urine output and lung sounds
14.Med-surg: cardiovascular & respiratory

Answer: D · Check the oxygen supply and flow so the bag stays inflated

Why this is the answer

The reservoir bag should be filled before the mask is applied and stay at least partly inflated during inspiration. A fully collapsing bag means the patient is not getting enough oxygen and may be breathing in room air. Check the supply and flow, and escalate if the patient remains hypoxic.

Answer

D · Check the oxygen supply and flow so the bag stays inflated
15.Med-surg: neuro, endocrine & renal

Answer: D · Inform the doctor and arrange an urgent repeat sample

Why this is the answer

Haemolysis releases potassium from red cells and can falsely raise the result. A repeat sample is taken urgently, and an ECG may be done. If the ECG shows hyperkalaemic changes, treatment should not wait.

Answer

D · Inform the doctor and arrange an urgent repeat sample
16.Med-surg: neuro, endocrine & renal

Answer: B · A patient with Guillain–Barré syndrome whose vital capacity is falling

Why this is the answer

A falling vital capacity and weak cough in Guillain–Barré syndrome warn of respiratory failure, which may need ventilation. The other patients have expected or less urgent problems.

Answer

B · A patient with Guillain–Barré syndrome whose vital capacity is falling
17.Med-surg: GI, perioperative & oncology

Answer: D · Eat more fibre, drink enough fluid and avoid straining

Why this is the answer

Soft stools reduce straining and pressure on the anal cushions. Long sitting on the toilet and constipating drugs such as codeine should be avoided.

Answer

D · Eat more fibre, drink enough fluid and avoid straining
18.Med-surg: GI, perioperative & oncology

Answer: D · Leave it intact, offload the heel and refer for review

Why this is the answer

Stable, dry eschar on an ischaemic heel acts as a biological barrier and should usually not be debrided. The heel is offloaded and the circulation assessed. If it becomes soft, boggy, red or draining, infection should be suspected and specialist review sought.

Answer

D · Leave it intact, offload the heel and refer for review
19.Maternity & obstetric nursing

Answer: D · Biliary atresia

Why this is the answer

Pale stools and dark urine point to conjugated (obstructive) jaundice, such as biliary atresia. Early surgery gives the best outcome, so this needs urgent referral.

Answer

D · Biliary atresia
20.Maternity & obstetric nursing

Answer: A · It can progress to pyelonephritis and trigger preterm labour

Why this is the answer

Urinary stasis in pregnancy lets bacteria ascend, so untreated bacteriuria often progresses to pyelonephritis, which is linked with preterm labour. A pregnancy-safe antibiotic and a repeat culture are standard.

Answer

A · It can progress to pyelonephritis and trigger preterm labour
21.Pediatric nursing

Answer: A · Unstable temperature, poor feeding, lethargy and breathing difficulty

Why this is the answer

Neonatal sepsis may present with temperature instability, poor feeding, lethargy, irritability, apnoea, breathing difficulty or jaundice. Early-onset sepsis, often due to group B streptococcus, needs prompt cultures and IV antibiotics.

Answer

A · Unstable temperature, poor feeding, lethargy and breathing difficulty
22.Pediatric nursing

Answer: B · An isotonic crystalloid such as 0.9% sodium chloride

Why this is the answer

Isotonic crystalloids such as 0.9% sodium chloride or balanced solutions are used for boluses because they expand intravascular volume. Hypotonic fluids such as 5% glucose move into cells and can cause hyponatraemia and brain swelling.

Answer

B · An isotonic crystalloid such as 0.9% sodium chloride
23.Mental health nursing

Answer: C · It is a partial agonist at dopamine D2 receptors

Why this is the answer

As a partial agonist, aripiprazole lowers dopamine activity where it is high and supports it where it is low. It is less likely to raise prolactin or cause sedation, but akathisia is a common side effect.

Answer

C · It is a partial agonist at dopamine D2 receptors
24.Mental health nursing

Answer: A · Calmly follow the agreed care plan on activity and observation, without arguing or punishing

Why this is the answer

Compensatory exercise undermines weight restoration. The team agrees clear limits and observation in the care plan and applies them consistently and without judgement, while exploring the feelings behind the behaviour.

Answer

A · Calmly follow the agreed care plan on activity and observation, without arguing or punishing
25.Nursing math & unit conversions

Answer: 6:25 PM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

18 − 12 = 6 → PM

Answer

6:25 PM

Answer

6:25 PM
26.Nursing math & unit conversions

Answer: N = 5

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Total volume

15 mL × 3 × 14 = 630 mL

Bottles

630/150 = 4.2 → N = 5

Answer

N = 5
27.Dosage calculations

Answer: D = 600 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Total per day

30·60 = 1800 mg

Per dose

D = 1800/3 = 600 mg

Answer

D = 600 mg
28.Dosage calculations

Answer: R = 20 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

40000/1000 = 40 units/mL

Pump rate

R = 800/40 = 20 mL/h

Answer

R = 20 mL/h
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 1000·10/480 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: D = 9.6 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

400/500 = 0.8 mg/mL

Dose rate

D = 0.8·12 = 9.6 mg/h

Answer

D = 9.6 mg/h
31.Pediatric & critical-care dosing

Answer: R = 33.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·89 = 1 335 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1335/40 = 33.38 ≈ 33.4 mL/h

Answer

R = 33.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 32.4 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

250 mg = 250 000 mcg
250 000/250 = 1000 mcg/mL

Dose per minute and per hour

7.5·72 = 540 mcg/min
540·60 = 32400 mcg/h

Pump rate

R = 32400/1000 = 32.4 mL/h

Answer

R = 32.4 mL/h
33.IV fluids & fluid balance

Answer: B = −160 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 240 = 340 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1140 mL

Total output

500 + 375 + 425 = 1300 mL

Balance

B = 1140 − 1300 = −160 mL

Answer

B = −160 mL

Negative: the patient lost more fluid than went in.

34.IV fluids & fluid balance

Answer: t = 13.1 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·4 = 320 mL
1000 − 320 = 680 mL left

Second part

680/75 = 9.067 h

Total time

t = 4 + 9.067 = 13.07 ≈ 13.1 h

Answer

t = 13.1 h

That is about 13 h 04 min, so the bag runs out at about 07:34.

35.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 30 + 0 + 0 + 0 = 55

Answer

MFS = 55
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low
37.Arterial blood gas interpretation

Answer: Osm = 303 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 19 + 21.5 = 302.5 ≈ 303 mOsm/kg

Answer

Osm = 303 mOsm/kg
38.Arterial blood gas interpretation

Answer: PaCO₂ = 42 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·30 + 21 = 42 mmHg

Answer

PaCO₂ = 42 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

39.ECG rhythm strip interpretation

Answer: atrial flutter, 3:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 15 small boxes, 1500 ÷ 15 ≈ 100 per minute.
2. Rhythm: regular, every R–R is 0.60 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 3 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 3:1 conduction

Answer

atrial flutter, 3:1 conduction
40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions